Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Charleston, SC

August 18, 2003Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2003, 6:03 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 6:03 PM EDT (22:03 UTC)
Expired
Aug 18, 2003, 6:45 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 122 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 182203
SVRCHS
SCC015-019-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 645 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING 
  WINDS OVER DANIEL ISLAND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MOUNT PLEASANT AND DANIEL ISLAND...
  ISLE OF PALMS AND CAINHOY...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3289 8009 3271 8003 3284 7928 3308 7936

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT MON AUG 18 2003

PUBLIC...AS JET STREAM PUSHES TO THE EAST...NORTHERLY FLOW WILL
DOMINATE THROUGH THE SHORT TERM. FRONT DRAPED ACROSS GA AND SC WILL
ACT AS A FOCUS FOR CONVECTION THIS EVENING AS IT DROPS SOUTHWARD.
AFTER MIDNIGHT...SHOWERS SHOULD DIMINISH AS DRIER AIR MOVES IN
BEHIND THE FRONT AND DAY TIME HEATING IS LOST. THE CONTINUED
NORTHERLY FLOW WILL KEEP THE AFOREMENTIONED FRONT SOUTH OF THE AREA
THROUGH THE REST OF THE SHORT TERM. UNDER THE NORTHERLY
FLOW...CONVECTIVE ACTIVITY SHOULD BE DIURNAL IN NATURE...WITH FOG A
POSSIBILITY DURING THE PRE-DAWN HOURS. SURFACE HIGH PRESSURE BEHIND
THE FRONT WILL MOVE EAST AS FLOW BECOMES WESTERLY AND ANOTHER FRONT
APPROACHES THE SOUTHEASTERN STATES BY FRIDAY.

MARINE...UPPER LEVEL TROF CONTINUING TO SLOWLY EXIT THE MARINE
AREA...HELPING TO DAMPEN THE PRES GRAD OVER THE WATERS AND ALLOWING
HIGH PRES TO BUILD BACK IN. WINDS GRADUALLY CALMING TO AOB 10KT THRU
THE FCST PD. SEAS MAINLY 2-3FT TNGT AND TMRW...THEN CALMING FURTHER
TO 1-2FT THRU MIDWEEK. HAVE WINDS BACKING A LITTLE MORE TO THE SE
THRU THE WEEK WITH THE LIGHTER SPEEDS AND POSITION OF APCHG FRONTAL
BOUNDARY. LOOKS LIKE BOUNDARY WILL SETTLE IN JUST TO THE N OF MY
WATERS...THEN LINGER AND SLOWLY DISSIPATE AS HIGH PRES WORKS BACK
IN. HIGH PRES CENTER WILL ALSO PLAY A PART IN WIND DIRECTION. NO
FLAGS NEEDED THIS PACKAGE.

.CHS...
GA...NONE.
SC...NONE.

JR/JPC
Hazardous weather outlook, Aug 18, 10:38 AM EDT, 7 hours 25 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 AM EDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
RIP CURRENTS...RIP CURRENT RISK IS MODERATE. WIND AND OR WAVE
CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY
EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. RIP CURRENT RISK
INFORMATION WAS PROVIDED BY THE CHARLESTON COUNTY LIFEGUARDS.

.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER
SANTEE AT JAMESTOWN...AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER
TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE
LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 18, 3:31 PM EDT, 2 hours 32 minutes before
SCZ045-182015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY THROUGH
415 PM EDT...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
AND WIND GUSTS TO 40 MPH JUST NORTH OF LAKE MOULTRIE. THE STORM IS
MOVING SOUTHEAST AND WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE...
EADYTOWN...CROSS...PINEVILLE...JUDGE TOWN...BONNEAU BEACH...
RUSSELLVILLE...WILDER...BONNEAU AND SAINT STEPHEN THROUGH 415 PM EDT.

SCW
Special weather statement, Aug 18, 4:03 PM EDT, 2 hours before
SCZ050-182045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
403 PM EDT MON AUG 18 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON COUNTY
THROUGH 445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GERMANTOWN OR ABOUT 8 MILES NORTH
OF MCCLELLANVILLE MOVING SOUTHEAST AT 20 MPH. THIS WILL AFFECT AREAS
IN AND AROUND WAMBAW CORNER...GERMANTOWN...SOUTH SANTEE AND
MCCLELLANVILLE THROUGH 445 PM EDT.

THIS STORM WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH AND SMALL HAIL.

SCW
Local storm report, Aug 18, 4:38 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0438 PM EDT MON AUG 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    MCCLELLANVILLE            SC   1.00 IN HAIL
08/18/03   CHARLESTON                     REPORTED BY SPOTTER.

0415 PM    7 N MCCLELLANVILLE        SC   0.88 IN HAIL
08/18/03   CHARLESTON                     SPOTTER ALSO REPORTED
                                          SMALL LIMBS DOWN.

JR
Special weather statement, Aug 18, 5:49 PM EDT, 14 minutes before
SCZ045-050-182215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
549 PM EDT MON AUG 18 2003

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BERKELEY COUNTY AND
CHARLESTON COUNTY THROUGH 615 PM EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PHILIP...OR ABOUT 10
MILES NORTHEAST OF CHARLESTON...MOVING EAST AT 15 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOUNT
PLEASANT...DANIEL ISLAND...SNOWDEN...SCANLONVILLE...PHILIP...HOBCAW
POINT...DANIEL ISLAND...CAINHOY...WANDO...WHITEHALL TERRACE...
CHANDLER AND DEWEES ISLAND THROUGH 615 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:08 PM EDTSevere Thunderstorm WarningCHSCharleston52 min
Aug 18, 4:22 PM EDTSpecial Marine WarningCHS53 min
Aug 18, 6:16 PM EDTSpecial Marine WarningCHS44 min
Aug 18, 6:21 PM EDTSpecial Marine WarningCHS84 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.